Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 23, 2005, 6:04 AM CDT for Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2005, 6:04 AM CDT (11:04 UTC)
- Expired
- Sep 23, 2005, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:00 AM CDT | FLASH FLOOD | Perry, KS | THE PERRY HIGH SCHOOL FOOTBALL FIELD WAS FLOODED WITH AN ESTIMATED 6 INCHES OF RAINFALL. THEY WERE PUMPING THE WATER OFF IN AN EFFORT TO MAKE THE FIELD AVAILABLE FOR TONIGHTS GAME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 231107
FFWTOP
KSC087-231400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
604 AM CDT FRI SEP 23 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 900 AM CDT
* AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS THAT CONTINUE TO TRAIN ACROSS
THE CENTRAL AND SOUTHERN PART OF THE COUNTY. RADAR INDICATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAD ALREADY FALLEN.
* LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...
MCLOUTH...
OZAWKIE...
WINCHESTER...
PERRY LAKE...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3908 9556 3907 9549 3908 9544 3905 9520
3935 9519 3934 9556
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:50 AM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 23, 2:50 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT FRI SEP 23 2005 .DISCUSSION... INDIVIDUAL CELLS IN A LINE OF THUNDERSTORMS FROM NEAR MANHATTAN THROUGH LAWRENCE CONTINUE TO MOVE SLOWLY OFF TO THE EAST. THIS ACTIVITY APPEARS TO BE IN ASSOCIATION WITH SOME ISENTROPIC LIFT IN THE 305K TO 310K SURFACE. NAM SHOWS THIS LIFT WEAKENING SO REDUCED PRECIP CHANCES SOMEWHAT AFTER NOON. FRONTAL BOUNDARY THAT PUSHED THROUGH YESTERDAY NOW LOCATED ACROSS SOUTHERN MISSOURI...SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA THIS MORNING. MAINLY ZONAL FLOW NOTED ALOFT WITH SUBTROPICAL HIGH ACROSS THE GULF COAST AND DIGGING TROUGH ACROSS THE PACIFIC NORTHWEST. SATURDAY AND SATURDAY NIGHT...FRONTAL BOUNDARY RETURNS NORTH AND WARM AIR ADVECTION SETS UP AHEAD OF FRONTAL COLD FRONT PUSHING DOWN ACROSS NEBRASKA AND NORTHWEST KANSAS. NAM MUCH MORE AGGRESSIVE WITH BOTH THE WARM AIR ADVECTION AND COLD FRONT MOVING DOWN. GFS IS MUCH SLOWER WITH THE COLD FRONT AS THE 500MB SUPPORTING TROUGH IS NOT NEARLY AS DEFINED AS THE NAM HAS IT. CURRENT THINKING IS THAT THE NAM IS TOO AGGRESSIVE SO LEANED ON THE GFS FOR THE MOST PART. BOTH SOLUTIONS HAVE DECENT WARM AIR ADVECTION SO TEMPERATURES SHOULD REBOUND INTO THE MID TO UPPER 80S. BROUGHT PRECIPITATION IN NORTH OF INTERSTATE 70 ON SATURDAY NIGHT IN ASSOCIATION WITH APPROACHING COLD FRONT. SUNDAY THROUGH MONDAY MORNING...FRONTAL BOUNDARY CONTINUES TO PUSH SOUTH THROUGH MONDAY. GFS DRIES OUT MUCH QUICKER THAN THE NAM. THEREFORE WENT AHEAD AND ENDED PRECIP FROM NORTH TO SOUTH ACROSS TOP CWA LATE SUNDAY NIGHT / MONDAY MORNING. MONDAY AFTERNOON THROUGH TUESDAY...SURFACE HIGH PRESSURE BUILDS INTO THE REGION FOR THIS TIME PERIOD. TUESDAY NIGHT THROUGH THURSDAY...NEXT FRONTAL BOUNDARY MOVES ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. GOING PRECIP CHANCES LOOKED GOOD WITH PRETTY GOOD AGREEMENT ON FRONTAL TIMING BETWEEN THE GFS AND ECMWF...WITH GFS SLIGHTLY FASTER. AREA SHOULD DRY OUT ON THURSDAY. HIGHS ON THURSDAY SHOULD BE SEVERAL DEGREES BELOW CLIMATE VALUES WITH GOOD COLD AIR ADVECTION SHOWN BEHIND FRONT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 23, 4:02 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 AM CDT FRI SEP 23 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-240915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 402 AM CDT FRI SEP 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AND TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER HEAVY RAIN IS POSSIBLE ESPECIALLY TODAY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE HEAVY RAIN COULD LEAD TO FLOODING IN SOME LOCALES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY NIGHT GENERALLY NORTH OF INTERSTATE 70 AND ACROSS THE ENTIRE AREA ON SUNDAY...THEN AGAIN WEDNESDAY INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT BUT ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.
In the hours before
Local storm report, Sep 23, 2:04 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT FRI SEP 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM HAIL 1 W CLINTON 38.91N 95.41W
09/23/2005 0.75 INCH DOUGLAS KS TRAINED SPOTTER
&&
SMITHLocal storm report, Sep 23, 4:12 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT FRI SEP 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM FLASH FLOOD TOPEKA 39.05N 95.68W
09/23/2005 SHAWNEE KS LAW ENFORCEMENT
2 FEET OF WATER OVER ROAD IN THE 5000 BLOCK OF CEDAR
CREST.
&&
SMITHLocal storm report, Sep 23, 4:41 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
441 AM CDT FRI SEP 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL 5 W LAWRENCE 38.97N 95.33W
09/23/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
SMITHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:48 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| Sep 23, 3:12 AM CDT | Flash Flood Warning | TOP | Shawnee | 2 hr |
| Sep 23, 3:19 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 116 min |
| Sep 23, 5:14 AM CDT | Flash Flood Warning | TOP | Shawnee, Wabaunsee | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.